Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 51, NWS Lubbock, TX

May 14, 2021Castro County, Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 14, 2021, 6:09 PM CDT for Castro County, Parmer County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2021, 6:09 PM CDT (23:09 UTC)
Expired
May 14, 2021, 7:15 PM CDT
In force
66 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Castro County, TX, Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 91 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:19 PM CDTHAIL 1Bovina, TXDELAYED REPORT OF NICKEL TO QUARTER SIZED HAIL RELAYED VIA MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 4:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-519 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

307 
WUUS54 KLUB 142309
SVRLUB
TXC069-369-150015-
/O.NEW.KLUB.SV.W.0051.210514T2309Z-210515T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
609 PM CDT Fri May 14 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Parmer County in the Panhandle of Texas...
  Northwestern Castro County in the Panhandle of Texas...

* Until 715 PM CDT.

* At 608 PM CDT, a cluster of severe thunderstorms were located in 
  Parmer and Castro Counties, moving northeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Friona, Bovina, Farwell, Summerfield, Easter, Rhea and Black. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10220 3438 10265 3438 10304 3475 10304
TIME...MOT...LOC 2308Z 224DEG 13KT 3446 10296 

HAIL...1.50IN
WIND...60MPH
 
$$

01
4 follow-up statements
588 
WWUS54 KLUB 142326
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
626 PM CDT Fri May 14 2021

TXC069-369-150015-
/O.CON.KLUB.SV.W.0051.000000T0000Z-210515T0015Z/
Parmer TX-Castro TX-
626 PM CDT Fri May 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR PARMER AND NORTHWESTERN CASTRO COUNTIES...

At 626 PM CDT, a severe thunderstorm was located near Bovina, or 10
miles southwest of Friona, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Friona, Bovina, Farwell, Summerfield, Easter, Rhea and Black. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10220 3438 10265 3438 10304 3475 10304
TIME...MOT...LOC 2326Z 242DEG 20KT 3451 10282 

HAIL...1.25IN
WIND...60MPH
 
$$

01
885 
WWUS54 KLUB 142334
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
634 PM CDT Fri May 14 2021

TXC069-369-150015-
/O.CON.KLUB.SV.W.0051.000000T0000Z-210515T0015Z/
Parmer TX-Castro TX-
634 PM CDT Fri May 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR PARMER AND NORTHWESTERN CASTRO COUNTIES...

At 633 PM CDT, a severe thunderstorm was located 5 miles east of
Bovina, or 8 miles southwest of Friona, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Friona, Bovina, Summerfield, Easter, Black and Rhea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10220 3438 10265 3438 10298 3475 10294
TIME...MOT...LOC 2333Z 224DEG 13KT 3453 10280 

HAIL...1.00IN
WIND...60MPH
 
$$

01
207 
WWUS54 KLUB 142350
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
650 PM CDT Fri May 14 2021

TXC069-369-150015-
/O.CON.KLUB.SV.W.0051.000000T0000Z-210515T0015Z/
Parmer TX-Castro TX-
650 PM CDT Fri May 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN PARMER AND NORTHWESTERN CASTRO COUNTIES...

At 649 PM CDT, a severe thunderstorm was located 6 miles northwest of
Lazbuddie, or 14 miles north of Muleshoe, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Friona, Summerfield, Easter and Black. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10220 3438 10265 3438 10288 3475 10276
TIME...MOT...LOC 2349Z 252DEG 15KT 3443 10272 

HAIL...1.00IN
WIND...60MPH
 
$$

01
914 
WWUS54 KLUB 150001
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
701 PM CDT Fri May 14 2021

TXC069-150011-
/O.CAN.KLUB.SV.W.0051.000000T0000Z-210515T0015Z/
Castro TX-
701 PM CDT Fri May 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASTRO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3456 10278 3453 10253 3448 10253 3438 10265
      3438 10283
TIME...MOT...LOC 0001Z 264DEG 16KT 3443 10266 

$$

TXC369-150015-
/O.CON.KLUB.SV.W.0051.000000T0000Z-210515T0015Z/
Parmer TX-
701 PM CDT Fri May 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN PARMER COUNTY...

At 701 PM CDT, a severe thunderstorm was located near Lazbuddie, or
14 miles north of Muleshoe, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Parmer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3456 10278 3453 10253 3448 10253 3438 10265
      3438 10283
TIME...MOT...LOC 0001Z 264DEG 16KT 3443 10266 

HAIL...1.00IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:45 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 14, 2:45 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
245 PM CDT Fri May 14 2021

.SHORT TERM...
Isolated to scattered thunderstorms were developing as expected
early this afternoon north-south through the higher terrain of
central New Mexico and drifting to the east. Solutions appear on
track moving this activity through the Texas Panhandle and northern
South Plains and northern Rolling Plains during the evening.
Potential energy levels and projected shear indicate a risk for a
few thunderstorms to approach severe levels up to 65 mph and one
inch diameter hail, though the highest severe threat will be further
north through the Panhandle and into the central plains. We expect
the tendency of the thunderstorms to weaken moving off the dryline
and also with darkness, though this weakening may be partially
offset by the development of a low level jet. So a few stronger
storms could persist well into the evening as a weak impulse also
crosses into the area from the Rockies. Majority of showers and
thunderstorms should move east or dissipate by about midnight. A
seasonally mild and somewhat breezy night otherwise is on the way.

After a possible bout of lower clouds mainly off the Caprock
Saturday morning, the surface dryline likely will shift slightly
east into the western South Plains and Panhandle where solutions
indicate more than adequate moisture and instability for
thunderstorm chances, though shear levels look slightly reduced. A
lower latitude impulse currently crossing southern California
appears timed to eject over the southern plains late in the day.
This environment should produce a risk for large hail, high wind,
and also perhaps a few slow moving storms with very heavy rain. The
latest Storm Prediction Center outlook for Slight Risk of severe
seems adequate as storm chances further improve later in the
afternoon and activity appears may approach the central South
Plains. We adjusted timing of thunderstorm chances slightly to favor
mainly on the Caprock during the mid to late afternoon. Barring an
unexpected widespread persistent stratus layer, high temperatures
Saturday should not be too far from normal, though slightly below
normal Rolling Plains and slightly above normal near the New Mexico
border. And the breezy southerly flow looks to continue. RMcQueen

.LONG TERM...
Convection will be ongoing at the start of the long term (16/00Z)
across the CWA with an expectation of multi-cellular and marginally
supercellular storm modes persisting into the early morning hours
Sunday. A weak shortwave trough will rotate through a low-amplitude
ridge during the late evening hours Saturday, and with deep- and
cloud-layer flow at around 10-15 kt with respective shear vector
magnitudes at around 30 to 40 kt, respectively, storm characters
should evolve upscale into a Mesoscale Convective System (MCS)
between 16/00-03Z as convection becomes cold pool driven and rooted
along outflows as the shortwave trough ejects over the southern
Great Plains. Although the aforementioned steering flow will be
rather weak, a convective wind-damage and flash flooding threat
is expected to persist as the airmass ahead of the MCS will be
moisture laden with lower 30 mb mean dewpoints near 60 deg F and
precipitable water (PWAT) content nearing record territory.

The 12Z RAOBs this morning across South Texas (BRO, CRP, and DRT)
sampled PWATs between 1.00-1.20", and this plume of PWAT content
will have advected into the CWA by tomorrow night. The 16/00Z
sounding climatology from the AMA and MAF upper air sites indicate
that the 99th percentile is 1.15" and 1.31", respectively; which,
interpolated at LUB station, is in the 99th percentile (to perhaps
record values). The combination of a richly buoyant airmass
characterized by MLCAPE values reaching 2,500 J/kg surmounted by
lower 100 mb mean mixing ratios near 13 g/kg and advection of high
theta-e inflow layer air oriented pseudo-perpendicularly to the
mean convective movement will facilitate MCS maintenance with an
attendant risk for straight-line wind damage, large hail, and
flash flooding, as the system propagates eastward into the low
Rolling Plains and the Texas Big Country. Convective rain rates
could reach 1-2 inches per hour given fairly tall MLCAPE amidst
weak deep-layer shear. This system should exit the CWA by the
early to mid-morning hours Sunday with numerous, residual outflow
boundaries lingering in its wake.

Additional chances for isolated convection will continue into the
afternoon hours Sunday where surface convergence is maximized along
the sharpening dryline and its potential intersection with outflows
from the previous night. Weak, mid-level ridging will keep the CWA
strongly capped (CINH) throughout most of the day (around -150 J/kg
CINH). However, intense, diabatic heating with surface temperatures
reaching the upper 80s as another weak shortwave trough rotates
over the region may result in enough mid-level cooling to contribute
to fairly large MLCAPE values approaching 2,500-3,000 J/kg. Deep-
and cloud-layer flow will still be weak from the resultant ridging,
though not as weak as the previous day, as hodographs elongate
somewhat from the surface to upper-levels favoring storm-splits.
Convective coverage will be focused largely on where low-level
convergence is greatest, with left- and right-moving supercells
possible capable of producing isolated, significant (2"+) hail
events as the large, vertical accelerations offset the meager shear.
Any convection that does form in the late afternoon hours will
have a short residence time (on the order of a few hours) and will
begin to wane after dark as low-level theta-e advection weakens and
inflow is undercut by restoration of CINH from increasing 700 mb
southwesterlies.

The mid/upper-level low is forecast to pivot over the Four Corners
region on Monday, with a shortwave trough ejecting over the
southwestern High Plains region with surface cyclogenesis of a ~998
mb low expected across West Texas. The dryline is forecast to surge
east-northeastward and intersect a quasi-stationary front located in
the vicinity of the Red River. The atmosphere is forecast to become
extremely unstable with MLCAPE values increasing to ~3,500 J/kg as
deep-layer shear increases to around 40 kt under glancing influence
of the mid/upper-level low and the ejection of the respective
shortwave trough. Veered 0-3-km shear vectors becoming elongated
aloft will favor the possibility for supercells capable of
producing potentially significant-severe hazards across the
northeastern Rolling Plains, especially near the intersection of
the dryline and stalled front where vertical wind shear is greatest.

As the mid/upper-level low noses towards the CWA early Tuesday,
large-scale forcing for ascent will increase with the potential for
scattered thunderstorms, some severe, and flash flooding across the
forecast area during this time. The exact mesoscale details are too
fine and complex to resolve at this time; however, the diagnoses of
the forecast state of the synoptic-scale environment yields
increasing confidence in a multi-faceted convective event on
Tuesday and into the overnight hours area-wide before the system
pivots off to the northeast. Chances for severe thunderstorms will
continue towards the end of next week as meridional flow persists
over the central and southern Great Plains, though predictability
is limited at this point in time.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/09
Hazardous weather outlook, May 14, 2:29 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
229 PM CDT Fri May 14 2021

TXZ021>044-151930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
229 PM CDT Fri May 14 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected to develop this
afternoon in eastern New Mexico, then spread across the Texas
Panhandle and northern parts of the Texas South Plains and Rolling
Plains this evening. Locally strong wind gusts up to 65 mph will be
possible from the strongest thunderstorms along with a risk for hail
near the size of quarters. Storms will also be capable of brief heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous thunderstorms are expected Saturday afternoon
and evening. Some of these storms will be severe and produce heavy
rainfall. Additional rounds of strong to severe thunderstorms will
be possible from Sunday into much of next week, with significant
severe weather possible Monday afternoon in the northeastern Rolling
Plains. Tuesday currently appears as a particularly active day for
severe thunderstorm and flash flooding chances. Heavy rainfall and a
risk of flooding will also accompany the more intense thunderstorm
activity over the coming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 5:09 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Parmer66 min
May 14, 6:52 PM CDTSevere Thunderstorm WarningLUBParmer23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.